Colorado, 2012Avalanche in Colorado, February 25, 2012
February 25, 2012 · NWS GJT · 1 event in 1 county or zone
A shallow, early snowpack and dry start to January created a layer of weak faceted snow near ground level. Over 8 feet of new snowfall through mid January into February which produced a dense slab over the weaker faceted snow and created conditions favorable for avalanches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shallow, early snowpack and dry start to January created a layer of weak faceted snow near ground level. Over 8 feet of new snowfall through mid January into February which produced a dense slab over the weaker faceted snow and created conditions favorable for avalanches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 25, 3:08 PM MST, 17 minutes earlier.
Area forecast discussion, Feb 25, 3:08 PM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
308 PM MST SAT FEB 25 2012
.UPDATE...
ISSUED AT 304 PM MST SAT FEB 25 2012
WIND GUSTS IN THE UINTA BASIN ARE HOVERING RIGHT AROUND 45 MPH SO
WILL GO AHEAD AND ISSUE WIND ADVISORY VALID THROUGH 9PM FOR THAT
AREA. NO OTHER CHANGES.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY MORNING)
ISSUED AT 252 PM MST SAT FEB 25 2012
AS EXPECTED...STRONG WINDS BEING FELT ACROSS MOST OF THE CWA WITH
AREAS NORTH OF I-70 FEELING THE STRONGEST. THIS WILL CONTINUE
THROUGH THE EARLY EVENING HOURS AS 100+ KT JET MOVES OVERHEAD AND
COLD FRONT DROPS THROUGH THE AREA. MOISTURE CONTINUES TO BE
LIMITED FOR OUR AREA SO ONLY AN INCH...MAYBE TWO...OF NEW SNOW
EXPECTED FOR THE NORTHERN AND CENTRAL MTNS. THE FRONT IS ALSO A LITTLE
SLOWER THAN EXPECTED SO PUSHED BACK POPS LATER IN THE DAY BUT ONLY
BY ABOUT 3 HRS OR SO. AS THE FRONT PUSHES SOUTH IT WILL LOSE UPPER
LEVEL SUPPORT AND WASH OUT AS THE NIGHT PROGRESSES. COOLER AIR
WILL FILTER IN FROM THE N OVERNIGHT HOWEVER KEEPING HIGH TEMPS
TOMORROW ABOUT 5 TO 10 DEGREES COOLER THAN SEEN OVER LAST FEW
DAYS.
HEIGHT RISES KICK IN SUNDAY MORNING INCREASING STABILITY THAT WILL
LIMIT ANY STRAY MTN SHOWERS THAT MAY HAVE PERSISTED OVERNIGHT. WEAK
RIDGING WILL BUILD IN BRINGING PARTLY TO MOSTLY SUNNY SKIES AS
WEAK MIDLEVEL SHORTWAVE...INDICATED BY POT VORT FIELDS...MOVES
ACROSS CWA. NO PRECIP EXPECTED FROM DISTURBANCE THOUGH SOME HIGH
BROKEN CLOUDS ARE. ONCE RIDGE AXIS MOVES OVERHEAD...WINDS VEER TO
THE SOUTH SUNDAY EVENING. THIS SOUTHERLY FLOW WILL CONTINUE
THROUGH MONDAY CAUSING HIGH TEMPS TO RISE CONSIDERABLY AHEAD OF
THE NEXT SYSTEM THAT PROMISES TO BRING A RETURN TO ACCUMULATING
SNOW OVER THE MTNS.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 252 PM MST SAT FEB 25 2012
THE NEXT IN A LINE OF STORMS THAT WILL BE AFFECTING OUR REGION NEXT
WEEK WILL BE ORGANIZING OVER CALIFORNIA ON MONDAY. A PAIR OF
SHORTWAVES WILL BE CONGEALING OVER THE WEST COAST THROUGH THE DAY
AND BEGIN TO CARVE OUT A NEGATIVELY TILTED TROF...PULLING IS SOME
RATHER COLD AIR FROM THE HIGH CANADIAN LATITUDES. OVER OUR CWA
WINDS WILL CONTINUE TO BACK FROM THE WEST TO A MORE SOUTHERLY
DIRECTION WHERE THEY WILL BE TAPPING INTO A SUBTROPICAL MOISTURE
SOURCE. THE MID LEVEL WARM FRONT WILL HAVE LIFTED NORTH OF OUR CWA
BY MONDAY AFTERNOON LEAVING A WARM AND MODERATELY UNSTABLE AIRMASS
IN PLACE. SHOWERS SHOULD BE ON THE INCREASE THROUGH THE DAY AS
ISENTROPIC SURFACES SHOWS THE NOSE OF THE MOISTURE ARRIVING
THROUGH THE PM HOURS. TEMPERATURES WILL BE QUITE MILD IN THIS REGIME
AND SNOW LEVELS SHOULD BEGIN OUT IN THE 7-8KFT RANGE. INSTABILITY
HOWEVER MAY HAVE A ROLE IN LOWERING SNOW LEVELS WHILE ALSO
BRINGING IN SOME BREEZY CONDITIONS WITH DEEP MIXING EXPECTED. THE
PRESSURE GRADIENT WILL ALSO BE TIGHTENING DUE TO SURFACE
CYCLOGENESIS NEAR THE 4 CORNERS BY LATE AFTERNOON.
MODELS STILL SOMEWHAT OUT OF LINE WITH RESPECT TO THE DEPTH AND
TIMING OF THE WESTERN TROF AS IT PUSHES ACROSS THE GREAT BASIN
MONDAY NIGHT AND INTO THE NORTHERN HIGH PLAINS BY THE TUESDAY
AFTERNOON TIME FRAME. THE SLOWER AND SHARPER EURO MODEL IS GAINING
SOME SUPPORT FROM THE OTHER MODELS WITH THE GFS STILL THE FASTEST
SOLUTION. AS MENTIONED IN THE PREVIOUS DISCUSSION THIS STORM WILL
STILL BRING A GOOD PERIOD OF LIFT ALONG WITH A FRONTAL PASSAGE.
THE STORM DYNAMICS COMBINED WITH CONDITIONAL INSTABILITY SHOULD
ALSO HELP BOOST SNOW RATES MONDAY NIGHT. MOISTURE IS STILL PEGGED
AROUND 3G/KG NEAR THE 300K SFC SO EXPECT SOME SIGNIFICANT SNOW
TOTALS ACROSS THE HIGHER TERRAIN. CONFIDENCE NOT AS HIGH IN THE
LOWER ELEVATIONS DUE TO LOW LEVEL THERMAL PROFILES AND
INCONSISTENT MESOSCALE SIGNALS...BUT SOME OF THE UPPER VALLEYS
COULD ALSO DO QUITE WELL. FOR NOW HAVE DECIDED TO ISSUE A SPS TO
HIGHLIGHT THE POTENTIAL OF THIS STORM. FAVORING THE SLOWER EURO
SOLUTION THE BEST LARGE SCALE ASCENT WILL APPROACH THE 4 CORNERS
BY MIDNIGHT THEN LIFT NORTHEASTWARD ACROSS THE CWA THROUGH MID DAY
TUESDAY. WRAP AROUND MOISTURE...COLD POOL AND FAVORABLE DENDRITIC
TEMPERATURES SHOULD KEEP DECENT SNOW PRODUCTION GOING ACROSS THE
NORTHERN AND CENTRAL MOUNTAIN THROUGH THE DAY AS OROGRAPHICS
BECOME MORE OF A PLAYER BEHIND THE UPPER TROF PASSAGE.
THE WILL BE A SHORT BREAK WEDNESDAY AS TEMPORARY RIDGING BUILDS
OVER THE CENTRAL ROCKIES AHEAD OF THE NEXT TROF DROPPING INTO THE
NORTHWEST STATES. THIS NEXT SYSTEM SHOULD BEGIN TO AFFECT OUR CWA
WEDNESDAY NIGHT PUSHING A FAIRLY STRONG FRONT THROUGH THE REGION
BY MID DAY THURSDAY. THE NORTHERN AND CENTRAL MOUNTAINS WILL AGAIN
BE FAVORED BY THIS SECOND STORM SYSTEM BUT THE FRONTAL PASSAGE
SHOULD HELP BRING SOME PRECIPITATION TO THE SOUTHERN BORDER. THE
NORTHWESTERLY FLOW THAT WILL PERSIST THROUGH LATE WEEK IN A MORE
ACTIVE LA NINA LIKE STATE WILL CONTINUE TO BRING OCCASIONAL
SHOWERS TO THE NORTHERN CWA WHERE POPS ARE FAVORED ATTM.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY AFTERNOON)
ISSUED AT 252 PM MST SAT FEB 25 2012
VFR CONDITIONS CONTINUE OVER THE NEXT 24 HRS THOUGH HIGH LEVEL
CLOUDS WILL BE ON THE INCREASE. SOME SNOWSHOWERS POSSIBLE OVER
NORTHERN AND CENTRAL MTNS BUT SO LIGHT IN NATURE THAT NO DROPS IS
VIS OR CIGS EXPECTED.
MAIN CONCERN IS THE STRONG WINDS ALOFT AND ALSO AT THE SFC.
SUSTAINED SURFACE WINDS OF 20 TO 30 MPH HAVE BEEN COMMON WITH
GUSTS REACHING UPWARDS OF 45 MPH. THE STRONGEST WINDS WILL BE
ACROSS OUR NORTHER TIER. EVEN SO...ALL TAF SITES WILL SEE STRONG
WINDS THIS AFTERNOON INTO THE EVENING BEFORE THEY SUBSIDE. SOME
LOW LEVEL WIND SHEAR IS POSSIBLE UNDER THESE CONDITIONS AS IS
MECHANICAL AND MOUNTAIN WAVE TURBULENCE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY UNTIL 9 PM MST THIS EVENING FOR COZ001-002-005.
UT...WIND ADVISORY UNTIL 9 PM MST THIS EVENING FOR UTZ024.
&&
UPDATE...TGR
SHORT TERM...TGR
LONG TERM....15
AVIATION...TGR
Hazardous weather outlook, Feb 25, 6:59 AM MST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
659 AM MST SAT FEB 25 2012
COZ001>014-017>023-UTZ022>025-027>029-261400-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
659 AM MST SAT FEB 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
ANOTHER STRONG PACIFIC STORM SYSTEM WILL MOVE ACROSS UTAH INTO
WESTERN COLORADO SATURDAY AFTERNOON AND EVENING. THIS STORM WILL
BRING PLENTY OF WIND BUT WILL BE LIGHT ON SNOW AMOUNTS. GUSTY
WINDS WILL BE COMMON WITH THE STRONGEST GUSTS OVER NORTHWEST
COLORADO VALLEYS. THE HIGHEST GUSTS WILL REACH 45 MPH.
LIGHT SNOW WILL DEVELOP OVER THE ROUTT COUNTY MOUNTAINS WITH
POSSIBLE ACCUMULATIONS OF 1 TO 3 INCHES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MONDAY NIGHT THROUGH TUESDAY EVENING...A WINTER STORM SYSTEM WILL
BECOME ORGANIZED OVER THE GREAT BASIN AND MOVES ACROSS UTAH AND
WESTERN COLORADO MONDAY NIGHT INTO TUESDAY. THE STORM HAS THE
POTENTIAL TO BRING SIGNIFICANT SNOW ACCUMULATIONS TO ALL THE
MOUNTAINS AREAS WITH SOME SNOW POSSIBLE IN THE VALLEYS.
STRONG NORTHWEST FLOW STRENGTHENS ON THURSDAY AND BRINGS WIND
WITH A CHANCE OF SNOW ACROSS THE NORTHERN MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT EXCESSIVE WIND OR ANY OBSERVED
WIND RELATED DAMAGE TO THE GRAND JUNCTION FORECAST OFFICE.
In the hours before
Local storm report, Feb 25, 2:09 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
209 PM MST SAT FEB 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM NON-TSTM WND GST 2 NNE HAYDEN 40.51N 107.25W
02/25/2012 M52 MPH ROUTT CO AWOS
PEAK WIND GUST
&&
EVENT NUMBER GJT1200180
TBLocal storm report, Feb 25, 3:10 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
310 PM MST SAT FEB 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM NON-TSTM WND GST 1 S MEEKER 40.04N 107.89W
02/25/2012 M53 MPH RIO BLANCO CO ASOS
PEAK GUST SO FAR THIS AFTERNOON
&&
EVENT NUMBER GJT1200181
TBLocal storm report, Feb 25, 3:12 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
312 PM MST SAT FEB 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM NON-TSTM WND GST 1 ESE CRAIG 40.51N 107.53W
02/25/2012 M51 MPH MOFFAT CO ASOS
PEAK GUST SO FAR THIS AFTERNOON
&&
EVENT NUMBER GJT1200182
TBLocal storm report, Feb 25, 3:18 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
318 PM MST SAT FEB 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM NON-TSTM WND GST 3 SW EAGLE 39.62N 106.86W
02/25/2012 M53 MPH EAGLE CO AWOS
PEAK GUST SO FAR THIS AFTERNOON AT EAGLE AIRPORT
&&
EVENT NUMBER GJT1200183
TBAvalanche, Southwestern San Juan Mountains
- When
- February 25, 3:25 PM MST to 3:35 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
A large group of skiers were touring the backcountry near Red Mountain pass when one skier triggered an avalanche at the 10,520 foot level. This skier was not caught by the avalanche but two others were caught and buried by the avalanche which deposited avalanche debris up to ten feet deep along the creek bottom. Both skiers where located within 5 minutes, with one buried two feet beneath the snow and the other buried six feet under the snow. Both skiers survived without injuries.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, February 25, 20123 deaths · 26 injured · 2 events
- High Wind in Massachusetts, February 25, 2012$165,000 · 53 kt wind · 9 events
- High Wind in Virginia, February 25, 2012$48,000 · 55 kt wind · 9 events
- Lake-Effect Snow in New York, February 25, 2012$60,000 · 3 events
- Lake-Effect Snow in Pennsylvania, February 25, 2012$50,000 · 1 event
- Lake-Effect Snow in Ohio, February 25, 2012$50,000 · 1 event
- High Wind in Nevada, February 25, 2012$30,000 · 76 kt wind · 6 events
- Winter Storm in North Dakota, February 25 to 27, 201217 events
- High Wind in Wyoming, February 25 to 26, 201252 kt wind · 16 events
- Winter Storm in Minnesota, February 25 to 27, 201216 events
- Astronomical Low Tide in New Jersey, February 25 to 26, 201215 events
- Heavy Snow in North Dakota, February 25 to 27, 201212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438224.